Ohio, 2019

Hail and Damaging Winds in Ohio, May 26, 2019

May 26, 2019 · NWS ILN · 9 events in 3 counties and zones

Scattered thunderstorms developed in the afternoon along a remnant frontal boundary that was situated over the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed in the afternoon along a remnant frontal boundary that was situated over the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 12:42 PM EST, 10 minutes earlier.

Area forecast discussion, May 26, 12:42 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
142 PM EDT Sun May 26 2019

.SYNOPSIS...
Showers and thunderstorms will affect the region today as a
front drops south into the area. The front will lift back north
on Memorial Day keeping scattered storms in the forecast. Warm
and humid conditions will be the rule into next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Early morning thunderstorm complex associated with an MCV has
cleared ILN/s eastern counties.

Airmass is expected to recover with moderate instability
developing this aftn. Shortwave moving thru the region in the
westerly flow around the north side of the ridge will help
focus convection this aftn into this evening.

Bulk shear of 40 kts will support the potential for organized
storms and isold supercells. Damaging winds and large hail are
the primary threats with generally weak low level hodographs.
The main time frame looks to be between 2 PM and 9 PM with the
most favorable location over ILN/s southern half - where best
instability is expected to exist. Have updated the HWO
highlighting this potential severe weather threat.

Today will be another warm and humid day. Dewpoints will remain
in the mid 60s, while highs will ranging from the upper 70s in
West Central Ohio to the mid to upper 80s in Northern KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
The front will drop south of the region before stalling near the
Ohio River. Pcpn should diminish with the loss of heating.
Temperatures will be a little cooler on the north side of the
front, as lows will range in the lower 60s in the north to the
mid 60s south.

The front will lift north across the region on Monday. Expect
some scattered storms to pop around the front throughout the
day. Highs will one again range from the upper 70s to mid 80s.

Mid level ridge builds Monday night and Tuesday, pushing the
front into the Great Lakes. Storms will be sliding east through
the Lakes and the southern edge could brush northern areas
Monday night. Tuesday is forecast to be dry with highs in the
mid to upper 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Southwest flow aloft ahead of an upper level trof will keep
moist and unstable air advecting into the region. Showers and
thunderstorms will develop during the day. As the upper level
trof slides east Wednesday night and Thursday, showers and
thunderstorms will remain a possibility. Finally by Thursday
night, a cold front will push through the region, bringing an
end to the active weather.

Friday should be dry as high pressure ridge slides across the
area, but scattered thunderstorms will be possible again by
Saturday as another upper level trof slides through the Great
Lakes.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Thunderstorms will increase in coverage in the moderately
unstable airmass over the Ohio Valley ahead of a shortwave
located over Southern Illinois. Bulk shear will support
organized storms with damaging winds and large hail possible
this aftn into early evening. Have a tempo group in TAFs for
time when the best threat for storms is forecast. Have MVFR
ceilings and IFR vsbys in the storms but brief IFR ceilings
are possible.

With the passage of this s/w - thunderstorms will diminish
early this evening with the front slipping south of the Ohio
River and stalling out overnight. Fog and low clouds are
expected to develop north of the front. The best chance for IFR
conditions will occur across the southern TAF sites.

Vsbys will improve and expect ceilings to lift to VFR by late
morning. The front to lift back north as a warm front Monday
with additional thunderstorms expected.

OUTLOOK...Thunderstorms possible Monday afternoon into Monday
night, then again Wednesday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR/Sites
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...Sites
AVIATION...AR
Hazardous weather outlook, May 26, 8:55 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
955 AM EDT Sun May 26 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271400-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
955 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will affect the region today. Damaging
winds and large hail will be a possibility with these storms. Heavy
rainfall will be a concern, resulting in potential flooding issues.
The main timeframe for severe weather will be between 2 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated strong to severe thunderstorm will be possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 26, 6:57 AM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
757 AM EDT Sun May 26 2019

OHZ056-065-261245-
Licking OH-Fairfield OH-
757 AM EDT Sun May 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAIRFIELD AND
LICKING COUNTIES UNTIL 845 AM EDT...

At 757 AM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles southeast of Centerburg to Reynoldsburg,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Newark, Lancaster, Pickerington, Heath, Granville, Pataskala, Canal
Winchester, Johnstown, Baltimore, Buckeye Lake, Hebron, Utica,
Bremen, Millersport, Pleasantville, Hanover, Harbor Hills, Granville
South, Marne and Fairfield Beach.

This includes I-70 in Ohio between mile markers 115 and 142, and near
mile marker 144.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3993 8246
      3984 8247 3982 8239 3975 8240 3974 8237
      3970 8237 3979 8279 4027 8267 4027 8248
      4025 8248 4024 8218
TIME...MOT...LOC 1157Z 280DEG 41KT 4024 8260 3994 8279

Hatzos
Special weather statement, May 26, 7:19 AM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
819 AM EDT Sun May 26 2019

OHZ044-052-261245-
Champaign OH-Logan OH-
819 AM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHAMPAIGN AND SOUTHERN
LOGAN COUNTIES UNTIL 845 AM EDT...

At 819 AM EDT, radar indicated a strong thunderstorm near De Graff,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Bellefontaine, Urbana, West Liberty, North Lewisburg, De Graff, West
Mansfield, Quincy, Woodstock, Valley Hi, Zanesfield, Cable,
Logansville, Rosewood, New Jerusalem, Pickrelltown, Lippincott,
Carysville, Middleburg, Springhills and Kiser Lake State Park.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4023 8355 4023 8352 4010 8351 4017 8401
      4036 8399 4040 8353
TIME...MOT...LOC 1219Z 268DEG 40KT 4024 8394

Hatzos
Local storm report, May 26, 8:05 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
905 AM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     TSTM WND DMG     2 NW JOHNSTOWN          40.17N 82.71W
05/26/2019                   LICKING            OH   911 CALL CENTER

            DISPATCH REPORTED TREES DOWN ON POWER POLES IN MONROE
            TOWNSHIP. PUBLIC POSTED A PHOTO ON SOCIAL MEDIA OF A TREE
            DOWN NEAR JOHNSTOWN. TIME ESTIMATED FROM RADAR.

&&

JEG
Special weather statement, May 26, 12:25 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
125 PM EDT Sun May 26 2019

OHZ064-073-074-261800-
Ross OH-Hocking OH-Pickaway OH-
125 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HOCKING...SOUTHERN
PICKAWAY AND NORTHERN ROSS COUNTIES UNTIL 200 PM EDT...

At 125 PM EDT, radar indicated a strong thunderstorm 8 miles south of
New Holland, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Chillicothe, Kingston, North Folk Village, Frankfort, Laurelville,
Clarksburg, Adelphi, Tarlton, Andersonville, Lattaville, Austin,
Whisler, Pickaway County Airport, Hallsville and Plano.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3933 8279 3934 8329 3948 8330 3952 8327
      3956 8284 3956 8277 3947 8265
TIME...MOT...LOC 1725Z 265DEG 40KT 3944 8320

Coniglio

The radar

The Cincinnati radar (KILN), 89 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ross

When
May 26, 12:52 PM EST to 12:54 PM EST
Where
Ross County, 2.24 mi ESE of Hallsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.440, -82.790

Hail, Ross

When
May 26, 12:56 PM EST to 12:58 PM EST
Where
Ross County, 2.07 mi S of Adelphi
Measured
3 in hail
Reported by
Public
Coordinates
39.440, -82.750

Hail, Ross

When
May 26, 12:57 PM EST to 12:59 PM EST
Where
Ross County, 1.38 mi S of Adelphi
Measured
3 in hail
Reported by
Public
Coordinates
39.450, -82.750

Hail, Hocking

When
May 26, 12:58 PM EST to 1:00 PM EST
Where
Hocking County, 2.11 mi NE of Laurelville
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -82.740

Hail, Hocking

When
May 26, 1:03 PM EST to 1:05 PM EST
Where
Hocking County, 1.75 mi NE of Haynes
Measured
1.5 in hail
Reported by
Public
Coordinates
39.450, -82.660

Hail, Hocking

When
May 26, 1:19 PM EST to 1:21 PM EST
Where
Hocking County, 3.28 mi WSW of Hesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
39.420, -82.530

Hail, Hocking

When
May 26, 1:20 PM EST to 1:22 PM EST
Where
Hocking County, 2.95 mi WSW of Hesboro
Measured
1.25 in hail
Reported by
Public
Coordinates
39.419, -82.524

Thunderstorm Wind, Clermont

When
May 26, 2:26 PM EST to 2:28 PM EST
Where
Clermont County, 0.54 mi E of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.230, -84.160

A tree was downed.

Thunderstorm Wind, Hocking

When
May 26, 5:03 PM EST to 5:05 PM EST
Where
Hocking County, 4.44 mi NNE of Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.630, -82.450

Numerous trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817255, 817258, 817256, 817257, 817259, 817260, 817261, 817262, 817263.